Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Multiplication operators on vector-valued function spaces

Authors: Hülya Duru, Arkady Kitover and Mehmet Orhon
Journal: Proc. Amer. Math. Soc. 141 (2013), 3501-3513
MSC (2010): Primary 47B38; Secondary 46G10, 46B42, 46H25
Published electronically: June 17, 2013
MathSciNet review: 3080172
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ E$ be a Banach function space on a probability measure space $ (\Omega ,\Sigma ,\mu ).$ Let $ X$ be a Banach space and $ E(X)$ be the associated Köthe-Bochner space. An operator on $ E(X)$ is called a multiplication operator if it is given by multiplication by a function in $ L^{\infty }(\mu ).$ In the main result of this paper, we show that an operator $ T$ on $ E(X)$ is a multiplication operator if and only if $ T$ commutes with $ L^{\infty }(\mu )$ and leaves invariant the cyclic subspaces generated by the constant vector-valued functions in $ E(X).$ As a corollary we show that this is equivalent to $ T$ satisfying a functional equation considered by Calabuig, Rodríguez, and Sánchez-Pérez.

References [Enhancements On Off] (What's this?)

  • 1. Abramovich, Y. A., Aliprantis, C. D., An invitation to operator theory, Graduate Studies in Mathematics, 50. American Mathematical Society, Providence, RI, 2002. MR 1921782 (2003h:47072)
  • 2. Abramovich, Y. A., Arenson, E. L. and Kitover, A. K., Banach $ C(K)$ -modules and operators preserving disjointness. Pitman Research Notes in Mathematical Series 277, Longman Scientific $ \&$ Technical, 1992. MR 1202880 (94d:47027)
  • 3. Abramovich, Y. A., Veksler, A. I. and Koldunov, A. V., Operators preserving disjointness. Dokl. Akad. Nauk USSR 248 $ \,$(1979), 1033-1036. MR 553919 (81e:47034)
  • 4. Calabuig, J.M., Rodríguez, J., Sánchez-Pérez, E.A., Multiplication operators in Köthe - Bochner spaces. Journal of Mathematical Analysis and Applications 373 (1)(2011), 316-321. MR 2684482 (2011k:46057)
  • 5. Diestel, J., Uhl, J. J., Jr., Vector measures. Mathematical Surveys, No. 15. American Mathematical Society, Providence, RI, 1977. MR 0453964 (56:12216)
  • 6. Hadwin, D., Orhon, M., Reflexivity and approximate reflexivity for Boolean algebras of projections. J. Func. Anal. 87 (1989), 348-358. MR 1026857 (91e:47047)
  • 7. Kaijser S., Some representations of Banach lattices. Ark. Mat. 16 (1978), 179-193. MR 524747 (80f:46020)
  • 8. Kaplansky, I., Modules over operator algebras. American Journal of Mathematics 75 (4) (1953), 839-853. MR 0058137 (15:327f)
  • 9. Krasnosel'skii, M.A., Rutickii, Ya.B., Convex functions and Orlicz spaces. P. Noordhoff, Ltd., Groningen, 1961. MR 0126722 (23:A4016)
  • 10. Lin, P.-K., Köthe-Bochner function spaces, Birkhäuser Boston, Inc., Boston, MA, 2004. MR 2018062 (2005k:46084)
  • 11. Orhon, M., The ideal center of the dual of a Banach lattice. Positivity 14(4) (2010), 841-847. MR 2741337 (2012d:46054)
  • 12. de Pagter, B., Ricker, W. J., Bicommutants of algebras of multiplication operators. Proc. London Math. Soc. (3) 72(2) (1996), 458-480. MR 1367086 (97a:47068)
  • 13. Schaefer, H.H., Banach lattices and positive operators. Springer Verlag, Berlin, Heidelberg, New York, 1974. MR 0423039 (54:11023)
  • 14. Veksler, A. I., Cyclic Banach spaces and Banach lattices. Soviet Math. Dokl. 14 (1973), 1774-1779. MR 0361718 (50:14163)
  • 15. Wickstead, A. W., Banach lattices with topologically full centre. Vladikavkaz. Mat. Zh. 11 (2009), no. 2, 50-60. MR 2529410 (2010h:46024)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 47B38, 46G10, 46B42, 46H25

Retrieve articles in all journals with MSC (2010): 47B38, 46G10, 46B42, 46H25

Additional Information

Hülya Duru
Affiliation: Department of Mathematics, Faculty of Science, Istanbul University, Vezneciler- Istanbul, 34134, Turkey

Arkady Kitover
Affiliation: Department of Mathematics, Community College of Philadelphia, 1700 Spring Garden Street, Philadelphia, Pennsylvania 19130

Mehmet Orhon
Affiliation: Department of Mathematics and Statistics, University of New Hampshire, Durham, New Hampshire 03824

Keywords: Multiplication operator, K\"othe-Bochner space, vector-valued measurable function, Banach function space, Banach lattice, ideal center, Banach $C(K)$-module
Received by editor(s): April 5, 2011
Received by editor(s) in revised form: December 15, 2011
Published electronically: June 17, 2013
Additional Notes: The first author was supported by the Scientific Projects Coordination Unit of Istanbul University, project No. 3952
Communicated by: Thomas Schlumprecht
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society